Alert archive / Kentucky / Flash Flood Warnings in 2019
Flash Flood Warning 33, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 27, 2019, 10:27 PM EDT for Bath County, Montgomery County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2019, 10:27 PM EDT (02:27 UTC)
- Expired
- Aug 28, 2019, 12:30 AM EDT
- In force
- 2 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bath County, KY, Montgomery County, KY
The radar
The Jackson,KY radar (KJKL), 69 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 576 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 661 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.3
The text
As transmitted.
324 WGUS53 KJKL 280227 FFWJKL KYC011-173-280430- /O.NEW.KJKL.FF.W.0033.190828T0227Z-190828T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service JACKSON KY 1027 PM EDT Tue Aug 27 2019 The National Weather Service in JACKSON KY has issued a * Flash Flood Warning for... Central Montgomery County in east central Kentucky... Central Bath County in east central Kentucky... * Until 1230 AM EDT. * At 1027 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Mount Sterling, Owingsville, Marshall, Camargo, Salt Lick, Preston, Peasticks, Flat Creek, Coons Station, Stepstone, Bourbon Furnace and Gatewoods Station. Additional rainfall amounts of another inch are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3811 8361 3799 8388 3806 8399 3821 8378 $$ GREIF
2 follow-up statements
313 WGUS73 KJKL 280309 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 1109 PM EDT Tue Aug 27 2019 KYC011-173-280430- /O.CON.KJKL.FF.W.0033.000000T0000Z-190828T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Montgomery KY-Bath KY- 1109 PM EDT Tue Aug 27 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM EDT FOR CENTRAL MONTGOMERY AND CENTRAL BATH COUNTIES... At 1106 PM EDT, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain over the warned area. Three to four inches of rain have already fallen. Flash flooding is ongoing or expected to begin shortly. Some locations that will experience flooding include... Mount Sterling, Owingsville, Marshall, Camargo, Salt Lick, Preston, Peasticks, Flat Creek, Coons Station, Stepstone, Bourbon Furnace and Gatewoods Station. Additional rainfall amounts of up to a half an inch is possible in the warned area through midnight EDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3811 8361 3799 8388 3806 8399 3821 8378 $$ GREIF
125 WGUS73 KJKL 280425 FFSJKL Flash Flood Statement National Weather Service JACKSON KY 1225 AM EDT Wed Aug 28 2019 KYC011-173-280432- /O.EXP.KJKL.FF.W.0033.000000T0000Z-190828T0430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Montgomery KY-Bath KY- 1225 AM EDT Wed Aug 28 2019 ...THE FLASH FLOOD WARNING FOR CENTRAL MONTGOMERY AND CENTRAL BATH COUNTIES WILL EXPIRE AT 1230 AM EDT... The heavy rain has ended and small streams will be receding. However, please remain alert for any lingering high water. LAT...LON 3811 8361 3799 8388 3806 8399 3821 8378 $$ HAL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 10:00 PM EDT, 27 minutes earlier.
Area forecast discussion, Aug 27, 10:00 PM EDT, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1000 PM EDT Tue Aug 27 2019 .UPDATE... Issued at 1000 PM EDT TUE AUG 27 2019 Made a few updates to the forecast per the latest observed radar trends, surface obs, and model data. The trend over the past couple of hours, and likely the next several hours, is for lower coverage of showers and storms across the area than originally forecast. Decreased high end precipitation probabilities across the board by 10 to 12 percent through 11Z Wednesday. Could have perhaps gone a bit lower than that south of the Mountain Parkway, but wanted to stay in tolerance with neighboring offices to the west and north. The general trend appears to be fewer showers and storms, slightly faster eastward progression of the front and convective line, and little if any new development behind the front as it moves through. Updated forecast already issued. UPDATE Issued at 733 PM EDT TUE AUG 27 2019 The forecast is pretty much on track so far this evening. Lines of showers and storms will be moving across the area this evening and tonight, ahead of an eastward advancing cold front. The current showers and storms are continuing to fill in, so the inherited precipitation probabilities were left unchanged for now. Will need to update at least once more towards the end of the shift to remove outdated wording from the zone forecast text product and to make any other needed changes. May need to do an intermediate update depending on how well ongoing showers and storms continue to fill in as they move across the forecast area. && .SHORT TERM...(This evening through Wednesday night) Issued at 416 PM EDT TUE AUG 27 2019 The latest surface map features deep surface low pressure located across central Ontario. An occluded/cold front is arced south into the Ohio Valley, and then extends southwest into the Arklatex region. Aloft, a stacked upper level low is spiraling across central Ontario, with broad troughing reaching south into the central Plains and Midwest region. Showers and a few thunderstorms have initiated along the frontal boundary. The best coverage of these are in the south, where better instability resides, as well as in southern Ohio, closer to the approaching upper level support. The models are in good agreement through the short term, with the Ontario upper low deepening and pivoting north across Hudson Bay through Wednesday, with flattening flow and modest height recovery expected across the Ohio Valley by Wednesday night. In response to this, the surface cold front will makes its way across eastern Kentucky tonight. Showers and thunderstorms will organize into a broken line. PWATs will peak in the 1.8 to 2.0 inch range, and mid and upper level flow will be more parallel to the front, allowing for the potential for some training and locally heavy rainfall, despite decent storm motions. Some gusty winds may also accompany the stronger thunderstorms. Have continued to highlight this in the HWO. Convection will come to an end from northwest to southeast late tonight into early Wednesday morning, as the front exits. Lows tonight will average in the mid 60s. High pressure will then build in across the area Wednesday and Wednesday night, with skies clearing and drier air advecting into the region. Highs on Wednesday will be around 80 degrees. Cooler lows are expected Wednesday night in the low to mid 50s. with areas of valley fog developing. .LONG TERM...(Thursday through Tuesday) Issued at 345 PM EDT TUE AUG 27 2019 The extended portion of the forecast begins on Thursday with an upper level pattern featuring a building ridge in place over the western CONUS. This ridge will largely remain in place through the entire extended. The eastern half of the CONUS will feature the longwave trough over the area but rather shallow and more in place to the north. The subtropical ridge remains in place over the southeast CONUS. With the ridge over the west, the storm track through the extended will be placed to the north. As such, a wave with the potential to impact the OH Valley, or at least the northern portions. As the case through the extended, dry lower levels and the lack of a southerly push will keep much of the forcing to the north. This will seem to be the case for a shortwave moving through Friday into Friday night and then again Sunday into Sunday night. Closer to the surface, model soundings show some significant dry air in place to begin the extended and lasting through the entire period. Capping setting up for days with a front passing by to the north will be Friday and Sunday keeping eastern Kentucky mainly dry through the entire extended. Strong surface high pressure along the TN and OH Valleys will remain in place as models seem to converge on this dry solution. An afternoon with a stray shower or storm creeping into the northern locations is certainly possible but at this point, will go with the inherited NBM solution. NBM did come in a bit warm but this is usually the case so did stay close to the EC and MEX MOS values. Day 3 and 4 were close to agreement but Days 5 to 7 needed a few degrees tweaking as they were warmer than even the EC. Did lower these a few degrees for Sat through Monday. Overall, a dry and rather uneventful extended seems on tap. The one caveat is the approach of Tropical Storm Dorian. Latest models show the system making landfall on the eastern shore of Florida on Saturday evening. However, due to the Westerlies in place, this feature stalls over GA and AL, then quickly gets swept eastward into the Atlantic by Monday. Thus, at this point, no impacts are expected to eastern Kentucky. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) ISSUED AT 733 PM EDT TUE AUG 27 2019 The TAF sites could experience periods of MVFR VSBYs this evening into tonight, as lines of showers and thunderstorms move through the area. The rain should begin to affect the TAF sites between 0 and 4Z from west to east. The rain should move out of the TAF areas between 5 and 7Z tonight. Some fog may form where rain falls this evening and early tonight, leading to MVFR conditions from time to time. Wind gusts of up to 25KTs will be possible with storms, along with cloud to ground lightning and locally heavy rainfall. Surface winds outside of thunderstorms will average 5 to 8 kts out of the south southwest, before becoming west to west north west after the frontal passage late tonight. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AR SHORT TERM...GEOGERIAN LONG TERM...SHALLENBERGER AVIATION...AR
Hazardous weather outlook, Aug 27, 3:45 PM EDT, 6 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 345 PM EDT Tue Aug 27 2019 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-282245- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 345 PM EDT Tue Aug 27 2019 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Tonight. Thunderstorms will be possible through tonight. The strongest storms will contain locally heavy rainfall and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. GEOGERIAN/SHALLENBERGER
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 9:28 PM EDT | Areal Flood Advisory | JKL | Estill, Menifee, Montgomery, Powell | 3 hr |
| Aug 27, 9:46 PM EDT | Areal Flood Advisory | JKL | Bath, Elliott, Fleming, Montgomery, Rowan | 3 hr |
| Aug 27, 11:18 PM EDT | Areal Flood Advisory | JKL | Jackson, Rockcastle | 2 hr |
| Aug 27, 11:31 PM EDT | Flash Flood Warning | JKL | Bath, Fleming, Rowan | 119 min |
| Aug 28, 2:14 AM EDT | Dense Fog Advisory | JKL | Bath, Fleming, Montgomery, Rowan | 5 hr |
Nearby
Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.